Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 233, NWS Cheyenne, WY

August 5, 2018Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 5, 2018, 11:16 AM MDT for Albany County, Carbon County, Wyoming. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2018, 11:16 AM MDT (17:16 UTC)
Expired
Aug 5, 2018, 12:00 PM MDT
In force
44 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 143 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 11:20 AM MDTTSTM WND GST 667 Nw Elk Mountain, WYOBSERVED AT HALLECK RIDGE WYDOT SENSOR NORTHWEST OF ELK MOUNTAIN.
Aug 5, 11:43 AM MDTTSTM WND GST 782 E Arlington, WYOBSERVATION TAKEN FROM WYDOT SENSOR AT ARLINGTON EAST.
Aug 5, 11:51 AM MDTNON-TSTM WND GST 577 Ese Arlington, WYOBSERVATION FROM WYDOT SENSOR AT COOPER COVER ALONG INTERSTATE 80.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 5.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2495 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WUUS55 KCYS 051716
SVRCYS
WYC001-007-051800-
/O.NEW.KCYS.SV.W.0233.180805T1716Z-180805T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
1116 AM MDT SUN AUG 5 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  East central Carbon County in south central Wyoming...
  Central Albany County in southeastern Wyoming...

* Until noon MDT.

* At 1116 AM MDT, a severe thunderstorm was located near Elk
  Mountain, or 37 miles east of Rawlins, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rock River, Elk Mountain and Arlington. 

This includes Interstate 80 in Wyoming between mile markers 248 and
279.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4166 10661 4183 10658 4185 10596 4153 10599
TIME...MOT...LOC 1716Z 269DEG 38KT 4172 10650 

HAIL...1.00IN
WIND...60MPH
 
$$

Trudel
1 follow-up statement
099 
WWUS55 KCYS 051737
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
1137 AM MDT SUN AUG 5 2018

WYC001-007-051800-
/O.CON.KCYS.SV.W.0233.000000T0000Z-180805T1800Z/
Carbon WY-Albany WY-
1137 AM MDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON MDT FOR
EAST CENTRAL CARBON AND CENTRAL ALBANY COUNTIES...

At 1134 AM MDT, a severe thunderstorm was located 9 miles north of
Arlington, or 44 miles northwest of Laramie, moving east at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Automated Observation System.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Rock River, Elk Mountain and Arlington. 

This includes Interstate 80 in Wyoming between mile markers 248 and
279.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. This storm is producing winds up to 
70 MPH between Elk Mountain and Arlington. 

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4166 10661 4183 10658 4185 10596 4153 10599
TIME...MOT...LOC 1734Z 269DEG 38KT 4172 10623 

HAIL...1.00IN
WIND...70MPH
 
$$

Trudel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 5:11 AM MDT, 6 hours 5 minutes earlier.

Area forecast discussion, Aug 5, 5:11 AM MDT, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
511 AM MDT Sun Aug 5 2018

.UPDATE...
Issued at 507 AM MDT Sun Aug 5 2018

Please see latest 12z Aviation Discussion

&&

.SHORT TERM...(Today - Monday Night)
Issued at 343 AM MDT Sun Aug 5 2018

We have already seen a bit of an up-tick in shower activity across
southeast Wyoming early this morning, especially for areas west of
the Laramie Range. This is likely the result of strong upper-level
difluence within a coupled jet configuration currently set up over
the CWA. There are still some questions with regard to exactly how
current activity will respond to jet energy currently pushing into
the I-80 corridor from the west, but GOES-16 satellite imagery and
regional radar mosaics indicates considerable cloudiness and quite
a few showers/thunderstorms upstream. While not impossible, it may
be difficult to get the clearing and surface heating necessary for
significant destabilization today.

The main forecast concern for today continues to be the threat for
strong/severe thunderstorms. SPC has placed a large portion of the
CWA in a SLGT risk today, but overall confidence is very low given
the aforementioned ongoing convective activity. We did already see
a wind gust of 57 MPH at KRWL this morning along w/ some lightning
strikes, but that has been the extent of it so far. If we are able
to achieve the 1500-2000 J/kg CAPEs suggested by the NAM, at least
a couple of strong/severe storms would be possible given strong H5
flow around 40-50 knots. The main hazards would be hail and strong
winds, although there could be enough low-level veering to support
a brief tornado as well. Again, this threat is conditional in that
sufficient destabilization can occur. Otherwise, another potential
solution is for scattered to numerous rain showers ongoing through
much of the day with a minimal risk for severe weather.

A few lingering showers/thunderstorms are possible again on Monday
with cool northwest flow and the passage of a mid-level short wave
axis. Severe weather is not expected. This will most likely be the
coolest day of the period w/ highs generally in the 70s.

.LONG TERM...(Tuesday - Saturday)
Issued at 343 AM MDT Sun Aug 5 2018

In general, a warmer and drier period of weather should prevail as
upper-level ridging builds across the western CONUS. An occasional
disturbance/ridge-runner will yield a convective risk from time to
time, but do not expect to see any organized precipitation chances
through the extended forecast period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 507 AM MDT Sun Aug 5 2018

Light rain showers have been tracking over portions of the
forecast area this morning and continue for another few hours
ahead of yet another round of showers and thunderstorms across the
region starting in the west and moving eastward. Storms will
be scattered at first before becoming more linear in shape. Strong
winds from cold pool spreading could be possible later today.

&&

.FIRE WEATHER...
Issued at 343 AM MDT Sun Aug 5 2018

Overall fire weather concerns are minimal this period. Gusty winds
are expected again today for areas along/west of the Laramie Range
in southeast Wyoming, but increasing moisture is expected to yield
RHs above 15 percent. Showers and thunderstorms may produce gusty/
erratic surface winds over the next 24 hours. Warmer/drier weather
returns from Tuesday onward, but winds will be light.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...WM
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...WM
FIRE WEATHER...CLH
Hazardous weather outlook, Aug 5, 7:38 AM MDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
738 AM MDT Sun Aug 5 2018

WYZ101>119-061345-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
738 AM MDT Sun Aug 5 2018

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected through the day today, with
thunderstorms possibly becoming strong to severe in the afternoon.
Large hail and damaging winds are possible with any thunderstorms
this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a slight chance of thunderstorms early in the week across
far southern Wyoming along the Interstate 80 corridor. Otherwise,
drier weather is expected for the rest of the week.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-061345-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
738 AM MDT Sun Aug 5 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected through the day today, with
thunderstorms possibly becoming strong to severe late in the
afternoon. Large hail and damaging winds are possible with any
thunderstorms through this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Special weather statement, Aug 5, 9:29 AM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
929 AM MDT SUN AUG 5 2018

WYZ104-109-051615-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
929 AM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CARBON COUNTY UNTIL
1015 AM MDT...

At 928 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Separation Lake, or 16 miles northwest of Rawlins,
moving east at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hanna, Seminoe Campground, Seminoe Dam and Separation Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Seminoe Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4213 10752 4244 10682 4243 10680 4188 10652
      4182 10751 4208 10751 4209 10753 4211 10753
TIME...MOT...LOC 1528Z 253DEG 44KT 4194 10748

Trudel
Special weather statement, Aug 5, 9:59 AM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
959 AM MDT SUN AUG 5 2018

WYZ109-111-113-051645-
Upper North Platte River Basin WY-Central Carbon County WY-
Southwest Carbon County WY-
959 AM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 1045
AM MDT...

At 959 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Creston Junction, or 17 miles west of Rawlins, moving
east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rawlins, Sinclair and Teton Reservoir.

This includes Interstate 80 in Wyoming between mile markers 200 and
234.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4166 10767 4166 10751 4186 10750 4186 10681
      4148 10692 4154 10769
TIME...MOT...LOC 1559Z 268DEG 37KT 4171 10756

Trudel
Special weather statement, Aug 5, 10:45 AM MDT, 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1045 AM MDT SUN AUG 5 2018

WYZ105-109-110-113-114-051730-
Shirley Basin WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Central Carbon County WY-
Snowy Range WY-
1045 AM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARBON COUNTY UNTIL
1130 AM MDT...

At 1045 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Sinclair, or 19 miles east of Rawlins, moving east at
45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hanna, Medicine Bow and Elk Mountain.

This includes Interstate 80 in Wyoming between mile markers 227 and
269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4161 10700 4186 10700 4189 10620 4154 10625
TIME...MOT...LOC 1645Z 269DEG 39KT 4173 10686

Trudel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:50 AM MDTSpecial Weather StatementCYSCarbon40 min
Aug 5, 9:29 AM MDTSpecial Weather StatementCYSCarbon46 min
Aug 5, 9:59 AM MDTSpecial Weather StatementCYSCarbon46 min
Aug 5, 10:45 AM MDTSpecial Weather StatementCYSCarbon45 min
Aug 5, 11:52 AM MDTSevere Thunderstorm WarningCYSAlbany, Carbon38 min
Aug 5, 12:24 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie, Platte36 min
Aug 5, 1:01 PM MDTSevere Thunderstorm WarningCYSLaramie29 min
Aug 5, 1:30 PM MDTSevere Thunderstorm WarningCYSLaramie30 min
Aug 5, 2:25 PM MDTSpecial Weather StatementCYSCarbon50 min
Aug 5, 3:22 PM MDTSpecial Weather StatementCYSCarbon38 min
Aug 5, 4:54 PM MDTSpecial Weather StatementCYSLaramie51 min
Aug 5, 5:07 PM MDTSpecial Weather StatementCYSConverse53 min
Aug 5, 5:11 PM MDTSevere Thunderstorm WarningCYSCarbon33 min
Aug 5, 5:20 PM MDTSpecial Weather StatementCYSLaramie25 min
Aug 5, 5:28 PM MDTSpecial Weather StatementCYSConverse32 min
Aug 5, 5:40 PM MDTSpecial Weather StatementCYSLaramie35 min
Aug 5, 5:43 PM MDTSpecial Weather StatementCYSCarbon47 min
Aug 5, 5:59 PM MDTSpecial Weather StatementCYSNiobrara31 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.